Missouri, 2009Flash Flood in Missouri, August 27, 2009
August 27, 2009 · NWS DVN · 1 event in 1 county or zone
Cloudy skies along with scattered showers and thunderstorms continued across much of the area August 27. Heavy rains resulted in flash flooding in parts of northeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cloudy skies along with scattered showers and thunderstorms continued across much of the area August 27. Heavy rains resulted in flash flooding in parts of northeast Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 1:38 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 27, 1:38 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT THU AUG 27 2009
.DISCUSSION...
AN EXCEPTIONAL RAIN EVENT CONTINUES OVER THE CWA THIS
AFTERNOON...AS A VERY SLOW MOVING VERTICALLY STACKED LOW PRESSURE
MOVES EASTWARD ALONG THE STALLED BOUNDARIES THAT REMAIN IN PLACE
FROM TWO DAYS AGO. WIDESPREAD RAINS OF 3 TO 10 INCHES HAVE LIKELY
ALREADY FALLEN GENERALLY NORTH OF A LINE FROM KEOSAUQUA...TO THE
QUAD CITIES...TO STERLING ILLINOIS. MEASURED RAINS THROUGH THIS
MORNING HAVE TOTALED AS HIGH AS 11.75 INCHES...IN SOUTHEAST KEOKUK
COUNTY. TODAYS RAINS HAVE BEEN EXCESSIVE ALONG THE STATIONARY
DEFORMATION ZONE...AFFECTING THE CEDAR RAPIDS METRO.
UNFORTUNATELY...THE RAINFALL EVENT IS NOT NEARING
COMPLETION...WITH A STRONG POSSIBILITY OF 1 TO 3 MORE INCHES ALONG
AND EAST THE MISSISSIPPI RIVER TONIGHT.
EARLIER TODAY...WE EXTENDED THE FLASH FLOOD WATCH UNTIL 12Z
FRIDAY. THE VERTICALLY STACKED CIRCULATION WILL BE EXITING THE
EAST AROUND 7 AM TO 9 AM FRIDAY MORNING...ENDING THE HEAVY
RAINFALL THREAT. UNTIL THEN PRECIPITABLE WATER VALUES WILL REMAIN
AROUND 2 INCHES WITH HEAVY RAINS RATES AND AMOUNTS BOTH LIKELY.
THE SOUTHEAST CWA HAS RECEIVED SOME HEATING TODAY...AND WITH
DEWPOINTS IN THE LOWER 70S...THERE WILL BE SOME CAPE AVAILABLE FOR
AFTERNOON AND EVENING CONVECTION. IN ADDITION...UPPER DIFFLUENCE
ALOFT WILL INCREASE THROUGH THE NIGHT TONIGHT...SUPPORTING
WIDESPREAD RAINFALL. THUS...RAINFALL COVERAGE SHOULD AGAIN
INCREASE OVER THE CENTRAL AND EASTERN CWA LATE THIS
AFTERNOON. INTENSITY SHOULD ALSO INCREASE AS WELL DUE TO THE
STRONG DYNAMICS AND AVAILABLE CAPE. SOUTH OF HIGHWAY 34...THE
STRONGER DYNAMICS SHOULD MISS JUST TO THE
NORTH...HOWEVER...SCATTERED SHOWERS AND SOME THUNDERSTORMS WILL
CONTINUE TO BE LIKELY.
AFTER TONIGHT...RAINS TOMORROW WILL QUICKLY END IN THE
EAST...FOLLOWED BY SOME MODEST HEATING PRIOR TO THE ARRIVAL OF A
VIGOROUS COLD FRONT FRIDAY EVENING. THERE IS A SLIGHT CHANCE A
SHOWER OR BRIEF STORM COULD OCCUR WITH THE AFTERNOON FROPA...AND
WILL HANG ONTO A SMALL CHANCE.
SATURDAY THROUGH MONDAY NIGHT WILL BE REMARKABLE COOL...AND
INITIALLY BREEZY. EXPECT SEVERAL DAYS OF HIGHS IN THE 60S...AND
LOWS IN THE 40S. SOME LOWER 40S ARE POSSIBLE MONDAY MORNING IN THE
WAPSI VALLEY.
WEDNESDAY INTO FRIDAY...A CHANCE OF RAIN AND POSSIBLE STORMS
RETURNS AS ANOTHER STRONG UPPER WAVE PROVIDES OVER RUNNING LIFT.
...ERVIN...
&&
.AVIATION...
DEFORMATION RA ACROSS KCID/KDBQ THIS AFTERNOON AND HAS KEPT
PERSISTENT LIFR/IFR CIGS WITH VSBYS 1-2SM IN THE HEAVY RA THAT
INCREASE TO 3-5SM IN MODERATE RA. THERE HAVE BEEN A FEW CG STRIKES
SO INCLUDED CB WORDING FOR THE 18Z TAFS. NEW CONVECTION IS
DEVELOPING ACROSS SOUTHEAST IA AND WILL TURN INTO HEAVY RAIN
TONIGHT. KBRL/KMLI HAVE THE BEST CHANCES OF SEEING TSRA LATER TODAY.
18Z TAFS FOR KCID/KDBQ ARE LIFR/IFR CIGS WITH TSRA THREAT UNTIL
03-06Z. KBRL/KMLI MVFR/VFR CIGS DROPPING GOING TO LIFR/IFR.
...08...
&&
.HYDROLOGY...
HEAVY RAIN THE PAST TWO DAYS IS PUSHING SEVERAL RIVERS ABOVE FLOOD
STAGE. CURRENT RIVERS AFFECTED ARE THE IOWA...LOWER PORTIONS OF THE
WAPSI AND CEDAR...SKUNK...AND NORTH SKUNK RIVERS. MINOR FLOODING IS
EXPECTED EXCEPT FOR MARENGO...DEWITT...AND WAPELLO. ANOTHER ROUND OF
HEAVY RAIN IS EXPECTED TONIGHT. CURRENT INFORMATION SUGGESTS THAT
THIS RAIN WILL BE A LITTLE FURTHER TO THE SOUTH AND EAST OF LAST
NIGHTS HEAVY RAINFALL. HOWEVER...SOME AREAS THAT SAW HEAVY RAIN LAST
NIGHT WILL SEE HEAVY RAIN AGAIN TONIGHT. THE PECATONICA...ROCK...AND
GREEN RIVER BASINS WILL BE MOST AT RISK TONIGHT FOR HEAVY RAIN WHICH
MAY PUSH THESE RIVERS INTO FLOOD AS WELL. CREST FORECASTS ON ALL
RIVERS ARE HIGHLY SUBJECT TO CHANGES...POSSIBLY SIGNIFICANT...
DEPENDING ON WHERE...WHEN...AND HOW MUCH RAIN FALLS LATE THIS
AFTERNOON AND TONIGHT.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLINTON-JACKSON-
SCOTT.
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BENTON-
BUCHANAN-CEDAR-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-
WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BUREAU-CARROLL-
HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
WHITESIDE.
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR HENDERSON-
WARREN.
MO...NONE.
&&
ERVIN/08Hazardous weather outlook, Aug 27, 3:55 AM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU AUG 27 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
455 AM CDT THU AUG 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING LOW PRESSURE SYSTEM WILL PRODUCE EXTENDED PERIODS OF
RAIN AND EMBEDDED THUNDERSTORMS OVER ALL BUT THE FAR SOUTHERN
PORTIONS OF THE OUTLOOK AREA. WIDESPREAD AREAS OF AN ADDITIONAL 1 TO
2 INCHES OF RAIN IS EXPECTED BY LATE EVENING. THE HEAVIEST RAINFALL
IS EXPECTED TO FALL 40 MILES EITHER SIDE OF A SIGOURNEY TO QUAD
CITIES TO STERLING LINE. LOCALIZED HIGHER AMOUNTS UP TO 3 INCHES ARE
ALSO POSSIBLE TODAY INTO THIS EVENING ALONG THIS LINE. ADDITIONAL
RAINFALL OVER ONE INCH MAY RESULT IN LOCALIZED AREAL AND POSSIBLY
FLASH FLOODING DUE TO ALREADY VERY SATURATED GROUND. SIGNIFICANT
RIVER FLOODING IS EXPECTED TO DEVELOP ON MANY RIVERS AND TRIBUTARIES
LATER TODAY AND CONTINUE THE NEXT FEW DAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON. SEVERE STORMS
ARE NOT EXPECTED.
FLOODING CAUSED BY RUNOFF FROM RECENT HEAVY RAINFALL WILL DEVELOP OR
CONTINUE ALONG AREA RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TODAY AND TONIGHT. ANY REPORTS OF
FLOODING OR SIGNIFICANT PONDING OF WATER WOULD BE APPRECIATED.
NICHOLS/SHEETS
In the hours before
Local storm report, Aug 27, 4:12 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN ANAMOSA 42.11N 91.28W
08/27/2009 M3.70 INCH JONES IA TRAINED SPOTTER
RAINFALL TOTAL SINCE 7 AM. MOST CREEKS IN THE AREA ARE
BANK FULL. BUFFALO CREEK IS FLOODING LOW LYING AREAS.
&&
MIKEZLocal storm report, Aug 27, 4:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
08/27/2009 M0.70 INCH LINN IA TRAINED SPOTTER
RAINFALL IN PAST HOUR.
&&
MIKEZLocal storm report, Aug 27, 4:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HEAVY RAIN 2 WNW CEDAR RAPIDS 41.98N 91.70W
08/27/2009 M7.10 INCH LINN IA TRAINED SPOTTER
7.1 INCHES SINCE 5 AM THIS MORNING
&&
LELocal storm report, Aug 27, 4:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HEAVY RAIN 3 SE KEYSTONE 41.97N 92.15W
08/27/2009 M1.68 INCH BENTON IA TRAINED SPOTTER
SINCE 230 TO 3 PM. 42 HR STORM TOTAL IS 7.81 INCHES.
CURRENTLY NOT RAINING.
0534 PM FLOOD 3 SE KEYSTONE 41.97N 92.15W
08/27/2009 BENTON IA TRAINED SPOTTER
PRAIRIE CREEK HAS FILLED AN ENTIRE PASTURE AND IS FILLING
DITCHES ALONG U.S. 30. SPOTTER REPORTS THEY HAVE NEVER
SEEN THE CREEK THIS HIGH BEFORE.
&&Local storm report, Aug 27, 4:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HEAVY RAIN 5 NW CROTON 40.64N 91.74W
08/27/2009 M1.00 INCH VAN BUREN IA TRAINED SPOTTER
RAINFALL IN PAST 40 MINUTES.
&&
MIKEZLocal storm report, Aug 27, 4:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HEAVY RAIN SHELLSBURG 42.09N 91.87W
08/27/2009 M7.50 INCH BENTON IA TRAINED SPOTTER
EVENT TOTAL. CURRENTLY NOT RAINING.
&&Flash Flood, Clark
- When
- August 27, 4:50 PM CST to 8:00 PM CST
- Where
- Clark County, 3.86 mi WNW of Anson to 2.79 mi SSW of Antioch
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.609, -91.833
Heavy rains resulted in flash flooding in parts of Clark County during the late afternoon and evening of August 27. The flood waters washed gavel 3 inches deep onto Highway 81 about 1.5 miles north of the Fox River Bridge or about 4 miles north northwest of Kahoka, MO just before 6 pm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 27, 20091 death · $67,000 · 61 kt wind · 6 events
- Flash Flooding in Iowa, August 27, 2009$1.9 million · 8 events
- Flooding in Iowa, August 27 to 31, 2009$1.0 million · 2 events
- Flood in Iowa, August 27 to 31, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 30, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 28, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 29, 2009$500,000 · 1 event
- Wildfire in California, August 27 to 31, 20095 injured · $60,000 · 2 events
- Flash Flooding in Maryland, August 27 to 28, 2009$200,000 · 10 events
- Flooding in Iowa, August 27 to 31, 2009$185,000 · 4 events
- Lightning Strike in Texas, August 27, 2009$50,000 · 1 event
- Flash Flood and Lightning Strike in Illinois, August 27 to 28, 2009$45,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192337.